Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 233, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 18, 2017, 4:59 PM EDT for 5 counties in Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2017, 4:59 PM EDT (20:59 UTC)
- Expired
- Jun 18, 2017, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KY, Clark County, KY, Fayette County, KY, Harrison County, KY, Scott County, KY
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:02 PM EDT | TSTM WND DMG | 5 Ssw New Zion, KY | TREES AND POWER LINES DOWN ON GEORGETOWN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
The text
As transmitted.
771 WUUS53 KLMK 182059 SVRLMK KYC017-049-067-097-209-182130- /O.NEW.KLMK.SV.W.0233.170618T2059Z-170618T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Louisville KY 459 PM EDT SUN JUN 18 2017 The National Weather Service in Louisville has issued a * Severe Thunderstorm Warning for... Southeastern Scott County in central Kentucky... Northwestern Clark County in central Kentucky... Western Bourbon County in central Kentucky... Northern Fayette County in central Kentucky... South central Harrison County in central Kentucky... * Until 530 PM EDT * At 459 PM EDT, a severe thunderstorm was located near Highlands, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lexington, Georgetown, Winchester, Paris, Cynthiana, Meadowthorpe, Thoroughbred Acres, Cardinal Hill, Cadentown and Northland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3802 8459 3822 8456 3842 8421 3799 8421 TIME...MOT...LOC 2059Z 241DEG 33KT 3813 8454 HAIL...<.75IN WIND...60MPH $$ AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:31 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 18, 3:31 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
331 PM EDT Sun Jun 18 2017
.Short Term (Now through Monday Night)...
Issued at 320 PM EDT Sun Jun 18 2017
...Locally Heavy Rainfall Possible Tonight Into Monday...
A series of convective complexes moving out of the Missouri and Mid-
Mississippi Valleys has managed to limit our instability and keep it
disconnected from the stronger shear today, thus holding storm
intensity and organization in check. SPC Day 1 Outlook still has
most of Kentucky in a Slight Risk, but confidence continues to
diminish.
Currently the main focus for convection is the differential heating
boundary associated with the leading edge of the cloud shield from
an earlier MCS. This feature will continue to support storm
initiation as it pushes east into the Bluegrass late this afternoon,
and even though we remain weakly sheared, moderate to strong
instability and precipitable water over 2 inches will support wet
microbursts with locally damaging winds and torrential rainfall.
Surface cold front still making its way across central Illinois and
Indiana, and will support continued storm chances into this evening.
Still confident that most of the area will get at least some rain,
but the window for severe convection is starting to close.
Bigger deal tonight will be potential for heavy rainfall. First off,
any storms this afternoon and this evening could produce intense
rainfall rates. As the night progresses and the front continues to
make its way south, upper impulses will hang the front up over
south-central Kentucky. Where this happens storms could train enough
to produce widespread 1-2 inch rain totals, with locally higher
amounts likely. Therefore, have coordinated with JKL and OHX to
issue a Flash Flood Watch for portions of south-centrl Kentucky east
of I-65.
Heavy rain potential will continue along the KY/TN border through at
least midday on Monday, and FFA will remain in place until 20Z
Monday just to sync up with neighboring offices. Otherwise expect a
general tapering of POPs from NW to SE late tonight and most of
Monday.
A drier air mass will spill in behind the front, bringing more
seasonable temperatures and more comfortable dewpoints for Monday
and Monday night. Some signals for fog potential late Monday night
into Tue morning, as winds will decouple and we could still be
dealing with wet ground in quite a few places.
.Long Term (Tuesday through Sunday)...
Issued at 315 PM EDT Sun Jun 18 2017
Broad upper trof over the Great Lakes will bring a period of fairly
quiet weather across the Ohio Valley, with temps running slightly
below climo. Perhaps even more noticeable will be the respite from
the Southern summer humidity as dewpoints will stay in the upper 50s
to around 60 through Wednesday, allowing for a couple of cooler
nights/mornings. Have introduced a slight chance POP across
southeast Indiana into the northern Bluegrass Tue afternoon as an
upper-level shortwave swings through the Great Lakes to drive a weak
reinforcing surface boundary through the Ohio Valley. Probabilities
remain quite low as the moisture and forcing never quite come
together.
Warmer and more humid air starts to feed in Wednesday night as the
surface ridging retreats eastward and the upper pattern flattens
out. Late week will be more typical summer heat and humidity, but
the biggest question mark is what influence the tropics will have.
Model solutions try to lift a tropical low from the Gulf, or at
least its moisture plume, into the Deep South on Thursday and
through the Tennessee Valley on Friday. Plenty of uncertainty as to
whether this system will even develop, so will keep POPs on Friday
and Saturday capped in the chance range. If this system does
develop, significant rainfall would be likely somewhere, but still
dependent on how far north it moves before getting caught in the
westerlies. Stay tuned.
&&
.Aviation (18Z TAF Update)...
Issued at 1255 PM EDT Sun Jun 18 2017
Low-confidence forecast given uncertainty of both impacts and timing
of likely afternoon/evening convection. Decent cluster of storms
developing over BWG provides a bit more confidence there, as we
expect intermittent MVFR ceilings and visibilties in thunderstorms
for the first couple hrs of the TAF. SDF and LEX are a bit more
tricky, as an area of more steady rain west of SDF will try to
stabilize the boundary layer across that area. However, could see
enough differential heating to focus at least some thunderstorm
development, so will include a TEMPO for late afternoon/early
evening storms in both sites. Will keep the ceilings above fuel-
alternate, though the potential for storms will likely dictate
additional reserve fuel anyway. Visibility forecast is MVFR even in
the TEMPO groups, but brief pockets of IFR are likely to accompany
the heaviest rain for just a few min at a time.
Main thunder threat will end this evening, but SHRA will linger
until at least midnight in both BWG and LEX. Can't rule out thunder
as a wave is likely to ride ENE along the surface front, but
probability is too low to include it at this time. Will keep
conditions above fuel-alternate at BWG, but a few hrs of fuel-
alternate MVFR ceilings are likely at LEX behind the front.
SDF will be quicker than the others to taper down the precip, and
should remain VFR through the night and into Monday.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Monday afternoon for KYZ064>067-
073>078-081-082.
IN...NONE.
&&
Short Term........RAS
Long Term.........RAS
Aviation..........RASHazardous weather outlook, Jun 18, 3:42 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 342 PM EDT Sun Jun 18 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>063- 070>072-191945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Logan-Warren-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, and Providence 342 PM EDT Sun Jun 18 2017 /242 PM CDT Sun Jun 18 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are possible through this evening. The stronger storms will be capable of producing torrential rainfall and locally gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report flooding or wind damage to the National Weather Service in Louisville tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ064>067-073>078-081-082-191945- Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Greensburg, Campbellsville, Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 342 PM EDT Sun Jun 18 2017 /242 PM CDT Sun Jun 18 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Numerous thunderstorms are expected tonight. The main threat will be torrential rainfall, which could result in localized flooding. The stronger storms will also be capable of producing locally gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will continue into Monday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report flooding or wind damage to the National Weather Service in Louisville tonight and Monday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
In the hours before
Special weather statement, Jun 18, 4:19 PM EDT, 40 minutes before
Special Weather Statement National Weather Service Louisville KY 419 PM EDT SUN JUN 18 2017 KYZ036-040>042-047>049-056-057-182045- Bourbon-Mercer-Scott-Woodford-Fayette-Jessamine-Clark-Madison- Garrard- 419 PM EDT SUN JUN 18 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MERCER... EASTERN WOODFORD...SOUTHEASTERN SCOTT...NORTHWESTERN GARRARD... WESTERN CLARK...JESSAMINE...SOUTHWESTERN BOURBON...NORTHWESTERN MADISON AND FAYETTE COUNTIES... At 418 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Cardinal Hill to near Harrodsburg. Movement was northeast at 35 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Lexington, Nicholasville, Winchester, Versailles, Paris, Cardinal Hill, Cadentown, Fayette Mall, Veterans Park and Bryan Station. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3824 8421 3783 8421 3771 8484 3814 8469 TIME...MOT...LOC 2018Z 226DEG 32KT 3808 8460 3777 8474 AMS
Local storm report, Jun 18, 4:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
447 PM EDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 2 SSE BLOOMFIELD 37.88N 85.30W
06/18/2017 NELSON KY LAW ENFORCEMENT
DOWNED TREE BLOCKING THE ROAD NEAR THE
INTERSECTION OF HWY 62 AND HWY 55.
&&Local storm report, Jun 18, 4:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST LAWRENCEBURG 38.03N 84.89W
06/18/2017 E50 MPH ANDERSON KY TRAINED SPOTTER
&&Special weather statement, Jun 18, 4:50 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
450 PM EDT SUN JUN 18 2017
KYZ036-037-041>043-048-049-182130-
Bourbon-Scott-Fayette-Jessamine-Nicholas-Clark-Harrison-
450 PM EDT SUN JUN 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTT...
CLARK...NORTHEASTERN JESSAMINE...BOURBON...NICHOLAS...FAYETTE AND
SOUTHEASTERN HARRISON COUNTIES...
At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Chevy Chase.
Movement was northeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Lexington, Georgetown, Nicholasville, Winchester, Paris, Cynthiana,
Carlisle, Cardinal Hill, Cadentown and Fayette Mall.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3830 8385 3818 8399 3812 8408 3795 8398
3790 8460 3827 8453 3847 8411 3843 8400
3842 8400 3844 8397 3842 8395 3836 8392
3836 8389 3835 8390 3836 8387 3833 8386
3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 2049Z 232DEG 50KT 3837 8403 3800 8446
AMSLocal storm report, Jun 18, 4:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST 4 WSW MILLVILLE 38.12N 84.88W
06/18/2017 M51 MPH FRANKLIN KY MESONET
&&Local storm report, Jun 18, 4:59 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT SUN JUN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 4 W MAUD 37.81N 85.37W
06/18/2017 M2.35 INCH NELSON KY CO-OP OBSERVER
2.35 INCHES OF RAIN IN 30 MINUTES.
&&The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:02 AM EDT | Special Weather Statement | LMK | Breckinridge, Hancock | 43 min |
| Jun 18, 7:30 AM EDT | Special Weather Statement | LMK | Grayson | 45 min |
| Jun 18, 12:24 PM EDT | Special Weather Statement | LMK | Logan | 36 min |
| Jun 18, 12:55 PM EDT | Special Weather Statement | LMK | Simpson | 35 min |
| Jun 18, 1:11 PM EDT | Severe Thunderstorm Warning | LMK | Simpson, Warren | 34 min |
| Jun 18, 1:41 PM EDT | Special Weather Statement | LMK | Allen | 49 min |
| Jun 18, 1:59 PM EDT | Special Weather Statement | LMK | Barren | 31 min |
| Jun 18, 2:19 PM EDT | Special Weather Statement | LMK | Owen | 11 min |
| Jun 18, 2:41 PM EDT | Special Weather Statement | LMK | Owen | 19 min |
| Jun 18, 3:13 PM EDT | Special Weather Statement | LMK | Cumberland | 32 min |
| Jun 18, 3:20 PM EDT | Special Weather Statement | LMK | Harrison | 25 min |
| Jun 18, 3:29 PM EDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 32 more | 12 hr |
| Jun 18, 3:41 PM EDT | Special Weather Statement | LMK | Bullitt, Nelson, Spencer, Washington | 34 min |
| Jun 18, 3:50 PM EDT | Special Weather Statement | LMK | Franklin, Scott | 40 min |
| Jun 18, 3:51 PM EDT | Special Weather Statement | LMK | Clinton | 24 min |
| Jun 18, 4:14 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Spencer, Washington | 31 min |
| Jun 18, 4:19 PM EDT | Special Weather Statement | LMK | Fayette, Jessamine | 26 min |
| Jun 18, 4:34 PM EDT | Flash Flood Warning | LMK | Anderson, Nelson, Spencer, Washington | 3 hr |
| Jun 18, 4:43 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Fayette, Franklin, Jessamine, Mercer, Scott and 3 more | 32 min |
| Jun 18, 4:50 PM EDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Nicholas | 40 min |
| Jun 18, 5:09 PM EDT | Special Weather Statement | LMK | Franklin, Scott | 36 min |
| Jun 18, 5:24 PM EDT | Special Weather Statement | LMK | Madison | 36 min |
| Jun 18, 5:31 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Franklin, Harrison, Nicholas, Scott | 29 min |
| Jun 18, 5:37 PM EDT | Areal Flood Advisory | LMK | Bourbon, Nicholas | 113 min |
| Jun 18, 5:37 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 23 min |
| Jun 18, 6:01 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.